Our son who is 15 has had diabetes for 5 years now....during that time he has had two diabetic seizures/coma. Ironically, both times this happened he was NOT at home but at a friend's house the first time and at a Video Gaming 'all night function' the second time. He had fallen asleep in the wee hours of the morning (2 am - 3 am) both times and did not feel the 'low' coming on......thus he had the seizures. I just find it odd that both times this has happened he has been doing extensive Video Gaming. Have any of you or your children experienced this same thing? Obviously both times he took too much insulin....from lack of thinking or sleep? I have heard others say that Video Gaming has caused other types of seizures, such as epilepsy? Fortunately both times he had his seizures his friends were awake and called for hlep....but it scares me that this could happen at home in the middle of the night in his bedroom and we would not know it.....upsetting!
The night time lows happen to all of us. While Video Games have been "linked" to seizures, I would almost hazard a guess that this time it is a coincidence. I can't really say if I have ever had a seizure while I was low, since I am part of the entire low, I am sure that is has happened over night. The thing is, that your son may have just been so focused on the gaming that he was not really aware of how he was feeling. Plus depending on how active he is and if his heart rate is up and adreniline pumping depending on the game he probably did not notice. I would not be overly concerned about the tie in and the seizures as of yet. It could just be a coincidence and I would focus more on the drops in sugar and talk to him about being more aware of what is going on, try to convince him that he should test after x amount of time played, stuff like that. I mean, the lows are not good and I am sure he is aware of that.
Or you could talk to your endo about it. I mean the seizures from video gaming that I have always read about happen right away, I am not sure if this is what happened with your son. The other thing that could have caused this, now that I think about is that when I am low depending on hom low I am the brain processes things differently and we do get easily confused, if he was playing at the time he dropped ad had the seizure, it could just have been caused by how he was processing things due to a low sugar.
Thanks Brian for your reply. JL does have lows in the night, but he usually wakes up and takes care of them (thank God!) If you had a seizure in the night when you were low, you would know it.....because you would become 'coma state' .....until someone found you and gave you glucagon, or other sugar induced IVs! Both times after JL's seizures/coma he devolopes a servere headache and remembers nothing for a while....this is normal. LIke you said, I think the games get him so 'worked up' and he is concentrating more on that than keeping his BS correct.....actually the first time he had been outside playing and corrected for a 'false high' from the exercise....this is a challenge for everyone. JL was asleep both times he had the seizures...not actually playing the Video games. He has a Glucose Monitor that would really help with this issue, but he does not want to wear it right now....just doesn't want anything else attached to him....so we will see in time.
Being a young stubborn diabetic myself I understand fully what his problem is. In fact when I first heard about the pump so long ago, I refused that the pump was for those who could not handle things. How stupid was I? What it comes down to than is I would just make sure you encourage him especially when he is out that he needs to be more aware of testing before he goes to bed. I know for him it will be a pain, but eventually after this happens a few times he should see that passing out and having a seizure is a bad thing. Not to mention the fuzzy head, lack of memory, and for me when I have a bad, bad, low the muscle cramps from having sweat and tensed up for so long. It is one of those things, but I can't see the blame so to speak being on the Video Games. But I am just myself, mind you I still like to play video games as well...
Brian's pretty spot on. I don't think it's the video games
directly, but when you’re concentrating on something else and hanging out with
your friends, you can lose focus and tend to rush through the 'not so
important' diabetes stuff.
Because he usually wakes up when he's having a hypo, it may have something to do with him being so tired his body can't wake him up? Not to sure about that one, but as for the video games, I just think it’s a coincidence, and any high concentration activity may have these kinds of effects.
Brian and Luke ~~ You are probably both correct in the fact that JL lost his 'focus' on giving himself insulin correctly and checking properly with all the 'excitement' that those Video games seem to bring! And, yes he too has been up very late playing and he is soo tired that he doesn't feel the 'low' coming on. Brian you are correct in having the 'muscle pain' after a seizure or severe low...JL was really sore all over after his two seizures. One thing the EMS told us is to always give a fast acting...juice, etc., but follow it up with a slow acting such as a peanut butter/jelly sandwich to keep from relapsing back into a low/seizure. Thanks again for your comments! Take care of yourselves when playing those video games!!
My 7 year old palys a handheld PSP. I hink she tunes all else out when she is playing and doesn't feel a low until she is done playing. Luckily no seizures but it is a concern. Have you spoken with your MD about this? Make sure he doesn't also have a seizure disorder. Games like these can bring on seizures in people with epilepsy too.
Dar- i have a very close friend who has epilepsy who cant play video games for that exact reason with me if i have a lazy day as in a day where i sit in my pjs and watch movies or tv i end up bottoming out. also if he wasnt home both times it might have to do with the food intake some foods i find rob you blind. ill eat like sweet tarts then 3 hrs later pushing(bolus) or not i go low without recognizing and i end up with a problem. hope you find out your solution soon!!!
I remember when I was younger I would go low all the time while playing the old school nintendo. I would get so competative that it would cause a low sugar level. Never had a seizure from video games though. Now I play Wii, PS2 and Nintendo DS and I have no problems, you'd swear I was 10 again and not 30, lol. As far as having seizures I have had many since I was diagnosed in 1983. I have woken up many times in a hospital or with paramedics standing beside my bed. I have been seizure free (knock on wood) since 2001. I had 2 of them back to back in 2 days. Good luck.